Dr. Frascino, I've been positive for 3 years now. I started taking Atripla last October and after 2 months my viral load was undetectable. My CD4 count is now just above 300. My problem with Atripla is even after almost a year I still feel light-headed in the morning till around noon lunch, sometimes I wake up in the middle of night and can't get back to sleep, and if I drink caffeine on an empty stomach I feel light-headed. Also, I felt tired all summer in the heat. I just don't have the energy I used to have. I never had any of these problems before taking Atripla. My wife thinks I just need more rest. Any suggestions?
There are many potential causes of HIV-associated fatigue. Take a read through the chapter on "Causes of Fatigue" in the archives of the Fatigue and Anemia Forum.
Assuming the underlying cause of your problems is indeed a side effect of your Atripla, which is a distinct possibility, it would most likely be due to the efavirenz (Sustiva) component. I've discussed this issue many times in this forum. See below.
Sustiva and fatigue (SUSTIVA AND FATIGUE) Apr 8, 2008
After five years of being POZ I started Sustiva 2/7/08 (no previous combo or resistance issues present). CD4 was 246 and VL 255,000. I had my first blood work done about 4/5 weeks after starting and my CD4 went to 290 and VL dropped to 155. Unfortunately, I'm very tired, foggy, unmotivated, and kinda depressed. I'm pleased about the VL load reduction but my quality of life is very poor. Is it likely that things might improve at this point? I'm considering swapping out the Sustiva for either Viramune or Reyataz. Any preference for either of these drugs, and if so why? My virologic results have been so excellent I'm worried about switching and loosing the viral suppression that I have going on now - especially during the Viramune induction period (is an induction period even necessary?). Some friends have suggested even splitting up the Sustiva to twice a day to diminish the sides. I'm sort of perplexed as to where to go from here. Any light you can shed on this for me would be greatly appreciated. Long time reader and love the job you do here. Thanks
Response from Dr. Frascino
Sustiva side effects are legendary and extremely common. In general they do decrease in severity over six to eight weeks. If you're still having significant problems eight weeks after beginning therapy and haven't noted a significant reduction in the side effects, you could consider a switch. My personal preference would be to switch to Intellence, the new non-nucleoside reverse transcriptase inhibitor, if possible. It appears to be very well tolerated and highly effective so far; however, experience with this drug is still relatively limited. I'll reprint below several posts from the archives that discuss Sustiva's side effects.
Question about fatique and Sustiva Mar 1, 2008
I was wondering if you would give me some advice with some of my concerns about Sustiva? (hope this isn't too long)
I've been on this medication for seven months. In that time I've gone: From CD4=336/19% VL=1,080,000 To CD4=886/33.6% VL=undetectable
I've also been on a very very strict diet of <5g of saturated fats per day, which has taken me: FROM:: Weight:242 Trigs:307 Total-Choles:197 HDL:26 RATIO:7.58 LDL:109
TO:: Weight:195.5 Trigs:105 Total-Choles:155 HDL:33 RATIO:4.69 LDL:93
All my Hemo and Chem panels are in solid green territory.
Since Xmas I've been suffering the following "side-effects": 1) Memory "fuzziness", beyond just age 2) Diminished vision in my left eye 3) General malaise and loss of productivity in the mornings, that is starting to effect my work
In January, I wrote in to Dr Whol about the first two symptoms, and based on the information I provided he suggested that I speak with my HIV specialist about a possible adverse reaction to Sustiva being one possible root cause for these neurological issues.
After a lot of looking we figured out that the issue was being caused by the fact that I was eating, what equated to a full meal, each night when I took the Sustiva. Since I wasn't having any of the obvious GI related side-effects we assumed that I was tolerating the Sustiva very well, and the Dr said that my practice of an occasional bowl of sherbet before bed was probably fine. But during the holidays, with all the left overs, that occasional snack pretty much started to turn into a full meal.
So we figured out that with eating as much as I was when taking the Sustiva, that my absorption was very high, which may have caused some of the problems I was seeing. So I stopped eating two hours before and after my dosage of Sustiva and issues #1 and #2 disappeared in about three days. Honestly I was a little surprised that the issues resolved so quickly, and that really gives me some new insight on how active these drugs are.
The issue now is that I'm still having problems with my third issue: "General malaise and loss of productivity in the mornings, that is starting to effect my work."
Just to confirm that my diet wasn't having an adverse effect on my hormone levels (to reach such low saturated fat levels, a goodly part of my diet is now Soy), we even ordered a test of hormones, which all came back normal.
So, finally, my question: How likely is it that Sustiva is the culprit for this remaining issue? I'm going to engage my "Employee Assistance Program [EAP]" at work to get some focused psychological counseling, to help me try to wrap my hands around my problems of procrastinating, but I'm also wondering if I should seriously consider going off the Sustiva? Since my results have been so dramatically good, I really don't want to mess with a good thing, but if I can't get my arms around this loss of productivity then I'm going to be in serious trouble, and soon.
Another BIG OL BEAR HUG, -Zac
Response from Dr. Frascino
General malaise, loss of productivity in the mornings and procrastination are all rather general complaints. Psychological evaluation is a good idea. There are a variety of psychological conditions, ranging from depression to anxiety, which can be associated with symptoms like these. As for Sustiva, one possible way it could be related would be its tendency to cause vivid dreams and disrupt sleep. If you are not getting adequate sleep/rest at night, that could account for some of your sluggishness in the morning. Some folks also complain that Sustiva just makes them feel like a "wool-headed zombie." You could try taking the Sustiva a bit earlier in the evening (if convenient) to see if there is any difference the next morning. I certainly agree your results on Sustiva have been excellent both virologically (viral load plummeting form 1,080,000 to undetectable) and immunologically (CD4 count skyrocketing form 336 to 886). Consequently we wouldn't want to switch off this regimen unless you were fairly certain the symptoms you are experiencing are indeed related to the drug. If indeed a switch is necessary, a new drug in the same class as Sustiva (non-nucleoside reverse transcriptase inhibitor) has recently been FDA approved. It's called Intelence. And from the limited experience we have to date it does not have a Sustiva-like side effect profile.
Thanks again for the hugs. Consider yourself cyber-hugged back.
Sustiva and possible Fatigue Jan 25, 2005
I read one of your responses regarding Sustiva and its possible side effects. I have been on Sustiva since September 2003 and continue to have wild dreams. Unfortunately, not the sexual ones as many have claimed, but intense, action, drama (as if I'm in a movie), etc. I wake up so exhausted every morning because I appears that I have been living the dream. Are there ways that I can suppress the side effects with diet or other methods? Ambien seems to work, but I don't want this to be a constant remedy. I try not to eat late since I have read that fatty/heavy foods can cause intense side effects. Not sure of what else to do. The Sustiva/Combivir combo is working in regards to labs so I don't want to switch - No VL and T-cell of 600. Any suggestions or just live with it.
Response from Dr. Frascino
Over 50% of folks who start Sustiva report undesirable side effects. Of these, the vast majority note the undesirable effects decrease to a very tolerable level within four to six weeks. Approximately 5% of folks ultimately need to discontinue Sustiva due to ongoing problems.
As for ways to suppress the "vivid dreams" side effects with diet and other methods, here's what's been tried with some success:
Sustiva taken with food increases blood levels and possibly may increase side effects, so taking it on an empty stomach might help.
Using a sedative, such as ativan, trazadone or haldol, for several weeks might help; although the vivid dreams may return when the sedative is discontinued.
Splitting the dose by taking 200 mg in the morning and 400 mg in the evening might help.
Switch off Sustiva to another medication in the same class that doesn't have this particular side effect, i.e. Viramune.
Try to change your intense action drama dreams into the more desirable sexual ones by watching your favorite porno tapes before going to sleep. At least you'll wake up exhausted and satisfied, rather than just exhausted. (OK, OK, I just made that last one up, but hey . . . . )
Good luck. You do have options if this is becoming a quality of life issue. Talk to your HIV specialist and pleasant dreams!